Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 284, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 17, 2017, 6:27 AM CDT for Cherokee County, Crawford County, Kansas; Jasper County, Newton County, Missouri. It was in force for 48 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 6:27 AM CDT (11:27 UTC)
- Expired
- Jun 17, 2017, 7:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 121 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:34 AM CDT | TSTM WND DMG | Columbus, KS | REPORTS OF SEVERAL LARGE LIMBS DOWN. |
| Jun 17, 6:39 AM CDT | TSTM WND GST 60 | Columbus, KS | |
| Jun 17, 6:39 AM CDT | HAIL 0.75 | Columbus, KS | |
| Jun 17, 6:46 AM CDT | TSTM WND DMG | 1 S Neutral, KS | LARGE EIGHT INCH LIMBS DOWN AND TOPS BLOWN OUT OF A FEW TREES. |
| Jun 17, 7:05 AM CDT | TSTM WND GST 70 | Riverton, KS | MINOR DAMAGE REPORTED TO THE PORCH OF ONE HOME. |
| Jun 17, 7:05 AM CDT | TSTM WND GST 70 | Riverton, KS | MINOR DAMAGE REPORTED TO THE PORCH OF ONE HOME. ALSO NUMEROUS TREES DOWN IN THE RIVERTON AREA. GIVEN EXTENT OF DAMAGE, WINDS ARE ESTIMATED AT 70 MPH. |
| Jun 17, 7:12 AM CDT | TSTM WND DMG | 1 Wnw Pittsburg, KS | TWELVE INCH LIMB DOWN AT 8TH AND WOODLAND IN PITTSBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:09 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3060 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.5
The text
As transmitted.
401
WUUS53 KSGF 171127
SVRSGF
KSC021-037-MOC097-145-171215-
/O.NEW.KSGF.SV.W.0284.170617T1127Z-170617T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
627 AM CDT SAT JUN 17 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Cherokee County in southeastern Kansas...
Southern Crawford County in southeastern Kansas...
Northwestern Newton County in southwestern Missouri...
Western Jasper County in southwestern Missouri...
* Until 715 AM CDT
* At 627 AM CDT, a severe thunderstorm was located over Scammon, or 9
miles north of Columbus, moving south at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Joplin... Pittsburg...
Carl Junction... Baxter Springs...
Frontenac... Columbus...
Galena... Girard...
Cherokee... Airport Drive...
Weir... Leawood...
Lowell... Silver Creek...
Sherman... Scammon...
Chicopee... Mccune...
Shoal Creek Drive... Saginaw...
This includes Interstate 44 between mile markers 2 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3752 9508 3752 9463 3748 9462 3737 9462
3736 9457 3700 9445 3701 9507
TIME...MOT...LOC 1127Z 348DEG 38KT 3731 9485
HAIL...1.00IN
WIND...60MPH
$$
Lindenberg1 follow-up statement
042
WWUS53 KSGF 171140
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
640 AM CDT SAT JUN 17 2017
KSC021-037-MOC097-145-171215-
/O.CON.KSGF.SV.W.0284.000000T0000Z-170617T1215Z/
Cherokee KS-Crawford KS-Newton MO-Jasper MO-
640 AM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR CHEROKEE...SOUTHERN CRAWFORD...NORTHWESTERN NEWTON AND WESTERN
JASPER COUNTIES...
At 639 AM CDT, a severe thunderstorm was located over Columbus,
moving south at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management reported 60 mph winds and dime size
hail in the town of Columbus.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Joplin... Pittsburg...
Carl Junction... Baxter Springs...
Frontenac... Columbus...
Galena... Cherokee...
Airport Drive... Weir...
Leawood... Lowell...
Silver Creek... Sherman...
Scammon... Chicopee...
Mccune... Shoal Creek Drive...
Saginaw... Asbury...
This includes Interstate 44 between mile markers 2 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3745 9505 3744 9464 3737 9462 3736 9457
3700 9445 3701 9507
TIME...MOT...LOC 1139Z 348DEG 38KT 3718 9482
HAIL...1.00IN
WIND...60MPH
$$
LindenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:25 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 17, 3:25 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
325 AM CDT Sat Jun 17 2017
.SHORT TERM...(Today and tonight)
Issued at 318 AM CDT Sat Jun 17 2017
A complex of storms is currently pushing south into the area from
east central Kansas to the east into central Missouri early this
morning. An unstable air mass remains in place across the area,
though a tight instability gradient is in place across the far
eastern portions of the forecast area. With the instability
gradient storms are and will continue to weaken across the eastern
Ozarks as they move out of the better instability.
A severe risk will remain to the west in the better instability
generally north of I-44 as the storms move south across the area.
Overall storms should gradually weaken as they spread south
across the area early this morning. The main risk will be wind
gusts around 60 mph north of I-44, as south of the interstate the
wind risk will be more in the 35 to 50mph range as the outflow
spreads south from the weakening storms. Dime to quarter size hail
may also be possible with the strongest updrafts but will be more
isolated in nature mainly across southeastern Kansas and western
Missouri early this morning.
Locally heavy rainfall and almost continuous cloud to ground
lightning will occur with the storms as they push across the
northern portions of the forecast area. Lightning and the rainfall
rates will also decrease as the storms weaken as they spread
south through the area early this morning. All the rain should
push out/dissipate across the area by the mid morning hours.
Behind this mornings storms a hot and humid day will occur this
afternoon. Highs will top out in the lower to middle 90s with heat
index values in the 96 to 112 range. The hottest conditions will
occur across southeastern Kansas and western Missouri with the
coolest, be still quite muggy, across central and south central
Missouri. An Excessive Heat Warning is now in effect for
southeastern Kansas and western Missouri this afternoon where heat
index values will be around the 110 degree mark, with a Heat
Advisory for locations to the south and east to a Branson to
Springfield to Lake of the Ozarks line where heat index values
around 105 are expected.
A cold front will move south through the area this
evening/tonight and will bring additional showers and storms to
the area. Storms will develop along the front across northern
Missouri this evening then sag south through the area into Sunday
morning. The strongest storms will occur across northern Missouri
as they develop along the front. A strong to severe risk will
occur across the entire area tonight as storms develop along the
front as it pushes through the region, especially north of I-44
as the storms move across the area. The main risk will again be
winds in excess of 60mph. There will also be a dime to quarter
size hail risk in a few of the strongest storms.
.LONG TERM...(Sunday through Friday)
Issued at 318 AM CDT Sat Jun 17 2017
There may be some linger showers/storms across the area Sunday
morning but this activity should push out of the area by mid day.
A cooler air mass will spread into the area behind the front for
Sunday and Monday. Highs both days will be in the lower 80s with
some locations possible remaining in the upper 70s.
Warmer conditions will then return Tuesday through the rest of
next week as highs in the upper 80s to lower 90s occur each
afternoon.
There could be a few storms mid week but the better chances should
remain north as upper level ridging start to build in pushing the
storm track north.
An upper level system may then track across the region next
weekend and could produce the next chances for showers and storms
across the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Jun 17 2017
KSGF/KJLN/KBBG tafs: A line of storms will move in from the north
early in the taf cycle. Outflow winds can be expected with an
abrupt wind shift toward 09z-12z time frame. Periods of mvfr and
brief ifr visibility will be possible with heavier showers.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for MOZ055>057-066>069-077>080-088>090-093-094-101.
KS...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for KSZ073-097-101.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...DSAHazardous weather outlook, Jun 17, 5:50 AM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 550 AM CDT Sat Jun 17 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 550 AM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Significant Excessive heat risk. DISCUSSION... Strong to severe storms will continue to spread south across portions of southeastern Kansas and western Missouri this morning. Wind gusts in excess of 60 mph and hail to the size of quarters will be possible with the strongest storms. Near continuous cloud to ground lightning will also occur with the storms west of Interstate 49 this morning. Hot and humid conditions will occur this afternoon as heat index values top out in the upper 90s to around 110. The hottest conditions will occur across extreme southeastern Kansas and western Missouri where an Excessive Heat Warning is now in effect for. A Heat Advisory is in effect for locations to the east to a Branson to Springfield to Lake of the Ozarks line this afternoon. Another complex of storms is expected to develop across northern Missouri this evening and spread south through the area later this evening into the overnight hours. The strongest storms are expected north of the area with a gradually weakening trend as the storms spread south. There will again be a strong to severe storm risk across the area, especially along and north of I-44. Damaging wind gusts in excess of 60 mph and large hail will be the main risks. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few storms may be possible during the middle of next week but the better chances should remain north of the outlook area. Additional thunderstorm chances will then be possible next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning for southeastern Kansas and western Missouri, then again this evening and tonight generally along and north of Interstate 44. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Local storm report, Jun 17, 5:19 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
519 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 AM HAIL FRONTENAC 37.46N 94.69W
06/17/2017 E0.75 INCH CRAWFORD KS FIRE DEPT/RESCUE
&&Local storm report, Jun 17, 5:30 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM HAIL 2 N FRONTENAC 37.48N 94.69W
06/17/2017 E0.88 INCH CRAWFORD KS FIRE DEPT/RESCUE
&&Local storm report, Jun 17, 5:33 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 AM TSTM WND DMG 1 N PITTSBURG 37.42N 94.70W
06/17/2017 CRAWFORD KS FIRE DEPT/RESCUE
LARGE TREE WAS REPORTED DOWN BLOCKING NORTH
BROADWAY IN THE 800 BLOCK.
&&Local storm report, Jun 17, 5:35 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND DMG 1 WSW FRONTENAC 37.45N 94.71W
06/17/2017 CRAWFORD KS FIRE DEPT/RESCUE
POWER LINE REPORTED DOWN AT TEH INTERSECTION
OF US 69 AND LEIGHTON STREET.
&&Local storm report, Jun 17, 5:38 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND GST 6 WNW LECOMA 37.81N 91.82W
06/17/2017 E55 MPH PHELPS MO PUBLIC
DELAYED REPORT FROM PREVIOUS EARLY MORNING
STORMS.
&&Local storm report, Jun 17, 5:55 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 AM TSTM WND DMG FRONTENAC 37.46N 94.69W
06/17/2017 CRAWFORD KS FIRE DEPT/RESCUE
REPORT OF A LARGE FOUR INCH TREE LIMB
SNAPPED OFF IN 400 BLOCK OF NORTH CRAWFORD
IN FRONTENAC.
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:55 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 50 min |
| Jun 17, 3:26 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 49 min |
| Jun 17, 4:14 AM CDT | Excessive Heat Warning | SGF | Bourbon, Cherokee, Crawford | 12 hr |
| Jun 17, 5:03 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 42 min |
| Jun 17, 5:40 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 50 min |
| Jun 17, 5:44 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Cherokee, Crawford | 46 min |
| Jun 17, 7:05 AM CDT | Special Weather Statement | SGF | Bourbon | 40 min |
| Jun 17, 9:58 AM CDT | Areal Flood Warning | SGF | Cherokee | 6 hr |
| Jun 17, 12:58 AM CDT | Special Weather Statement | SGF | Morgan | 62 min |
| Jun 17, 1:35 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Maries, Miller, Morgan | 40 min |
| Jun 17, 2:01 AM CDT | Severe Thunderstorm Warning | SGF | Benton, St. Clair | 44 min |
| Jun 17, 2:35 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Cedar, Dallas, Hickory, Laclede and 4 more | 40 min |
| Jun 17, 3:09 AM CDT | Special Weather Statement | SGF | Dallas, Greene, Laclede, Maries, Miller, Polk and 3 more | 51 min |
| Jun 17, 3:57 AM CDT | Special Weather Statement | SGF | Christian, Douglas, Greene, Laclede, Ozark, Stone and 3 more | 48 min |
| Jun 17, 4:05 AM CDT | Special Weather Statement | SGF | Barton, Dade, Jasper, Lawrence | 40 min |
| Jun 17, 4:30 AM CDT | Special Weather Statement | SGF | Douglas, Howell, Texas, Wright | 45 min |
| Jun 17, 4:55 AM CDT | Special Weather Statement | SGF | Christian, Greene, Lawrence, Ozark, Stone, Taney | 50 min |
| Jun 17, 5:16 AM CDT | Special Weather Statement | SGF | Jasper, Newton | 44 min |
| Jun 17, 7:10 AM CDT | Special Weather Statement | SGF | McDonald | 50 min |
| Jun 17, 9:32 AM CDT | River Flood Warning | SGF | Vernon | 3 days |
| Jun 17, 9:32 AM CDT | River Flood Warning | SGF | Vernon | 4 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.